IBD

News in brief: IBD patients show good response to COVID-19 vax; Colonoscopy cancellation in SGLT2i users; Colitis with Parkinson medication

Thursday, 29 Apr 2021


Reassuring findings on IBD patients response to COVID-19 vaccination

Patients with IBD taking biologics show good antibody responses to COVID-19 vaccination, according to US researchers.

A study of 23 patients with Crohns Disease and 25 with ulcerative colitis  found that they had serological responses consistent with protective effects after receiving two-dose PfizerBioNTech or NIH-Moderna COVID-19 vaccination. Almost all the patients (85%) were taking

biologics such as TNF antagonist monotherapy, vedolizumab and thiopurine. The study investigators noted that vedolizumab was associated with lower antibody levels than a  healthcare worker control group and anti-TNFs were associated with lower anti-RBD total Ig levels, but these results could have been affected by timing, vaccine, or clinical characteristics such as age.

More details: Gastroenterology


Revised criteria will avoid DKA-related cancellation of colonoscopy

Advice has been revised on when to cancel colonoscopy due to a risk of diabetic ketoacidosis (DKA) in T2D patients taking sodium–glucose cotransporter 2 inhibitor (SGLT2i) therapy.

A clinical alert update in 2020 advised colonoscopy cancellation if capillary ketone concentrations were >1.0 mmol/L when SGLT2i had not been withheld for 72 hours. However, ketone cutoffs have now been revised upwards to 1.7 mmol/L in new guidelines based on a normal range calculated by Victorian clinicians for capillary ketone concentrations at the time of colonoscopy.  The new upper limit should help avoid unnecessary colonoscopy cancellation, according to Dr Peter Hamblin of Western Health, Melbourne.

More details in Diabetes Care.


Colitis caused by Parkinson medication

Microscopic colitis is more common than previously suspected in patients with Parkinson disease taking levodopa/dopa decarboxylase therapy, according to neurologists in NSW.

Clinicians at the Movement Disorders Clinic at Sydney’s Westmead Hospital have reported 22 cases of PD patients who developed microscopic colitis during treatment with therapies such as oral levodopa/benserazide. They found the colitis had variable time of onset and did not always respond to a change in therapy or restarting therapy.

While they could not provide a mechanism of action for the adverse reaction, they said colitis should be suspected in any PD patient with unexplained acute, subacute, or chronic, non-bloody or watery diarrhoea, and other aetiologies excluded.

“If diarrhoea persists, colonoscopy and random colonic biopsy should be performed even if the endoscopic appearance is normal,” they suggested.

“A carefully supervised trial of withdrawal may be required as a last resort,” they added

More details: Parkinsonism and Related Disorders.

Already a member?

Login to keep reading.

OR
Email me a login link
logo

© 2023 the limbic